Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 30, NWS Honolulu, HI

November 24, 2021Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Nov 24, 2021, 3:29 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Nov 25, 2021, 3:37 AM HST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2021, 3:29 PM HST (01:29 UTC)
In effect from
Nov 25, 2021, 3:37 AM HST
Expired
Nov 27, 2021, 3:25 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WHHW40 PHFO 250129
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
329 PM HST Wed Nov 24 2021

...HIGH SURF ADVISORY FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

.A new northwest swell will fill in tonight, peak on Thursday,
then lower Friday and Saturday.

HIZ001-003-006-007-017-029-037-039-040-045-047-251430-
/O.NEW.PHFO.SU.Y.0030.211125T1600Z-211126T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
329 PM HST Wed Nov 24 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

* WHAT AND WHERE...Large breaking waves of 10 to 15 feet along
  north and west facing shores of Niihau and Kauai and along north
  facing shores of Oahu and Maui. Large breaking waves of 8 to 12
  feet along west facing shores of Oahu and Molokai.

* WHEN...From 6 AM Thursday to 6 AM HST Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Burke
7 follow-up statements
791 
WHHW40 PHFO 251337
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
337 AM HST Thu Nov 25 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Surf along exposed north and west facing shores of the smaller 
islands will rise to advisory levels through the day today as a 
northwest swell builds down the island chain and peaks. This swell 
will hold through Friday, then slowly ease over the weekend.

HIZ001-003-006-007-017-029-037-039-040-045-047-260245-
/O.EXT.PHFO.SU.Y.0030.211125T1337Z-211126T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
337 AM HST Thu Nov 25 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Surf of 12 to 18 feet along north facing shores of
  Niihau, Kauai, and Oahu. Surf of 10 to 15 feet for north facing
  shores of Molokai and Maui. Surf of 10 to 14 feet along west
  facing shores of Niihau and Kauai and 8 to 12 feet along west
  facing shores of Oahu and Molokai. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Surf will build to these levels by daybreak today for
  Niihau, Kauai and Oahu, then by this afternoon for exposed north
  and west facing shores of Maui County. 

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
636 
WHHW40 PHFO 260145
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
345 PM HST Thu Nov 25 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Surf along many exposed north and west facing shores of the 
smaller islands will peak at advisory levels through early Friday 
in response to a northwest swell building down the island chain. 
This swell will hold through Friday and then slowly ease this
weekend. 

HIZ001-003-006-007-017-029-037-039-040-045-047-261445-
/O.CON.PHFO.SU.Y.0030.000000T0000Z-211126T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
345 PM HST Thu Nov 25 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Surf of 12 to 18 feet along north facing shores of 
  Niihau, Kauai, and Oahu. Surf of 10 to 15 feet for north 
  facing shores of Molokai and Maui. Surf of 10 to 14 feet along 
  west facing shores of Niihau and Kauai and 8 to 12 feet along 
  west facing shores of Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Through Friday morning or afternoon. 

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
589 
WHHW40 PHFO 260549
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
749 PM HST Thu Nov 25 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A reinforcing northwest swell will elevate surf late tonight and
maintain advisory level surf through Friday. This swell will peak
late tonight into early Friday morning then steadily decline 
through Saturday.

HIZ001-003-006-007-017-029-037-039-040-045-047-261900-
/O.EXT.PHFO.SU.Y.0030.000000T0000Z-211127T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
749 PM HST Thu Nov 25 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Surf rising up to 15 to 20 feet tonight along exposed
  north facing shores then gradually steadily declining late
  Friday. Surf rising up to 10 to 14 feet tonight along exposed 
  west facing shores then steadily declining late Friday. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
912 
WHHW40 PHFO 261404
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
404 AM HST Fri Nov 26 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A reinforcing northwest swell has arrived and will maintain
advisory level surf today. This swell will peak today then 
steadily decline through Saturday.

HIZ001-003-006-007-017-029-037-039-040-045-047-270315-
/O.CON.PHFO.SU.Y.0030.000000T0000Z-211127T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
404 AM HST Fri Nov 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf up to 15 to 20 feet today along exposed north facing
  shores then steadily declining tonight. Surf up to 10 to 14 feet
  today along exposed west facing shores then steadily declining
  tonight.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
462 
WHHW40 PHFO 261610 CCA
CFWHFO

Coastal Hazard Message...CORRECTED
National Weather Service Honolulu HI
610 AM HST Fri Nov 26 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A reinforcing northwest swell has arrived and will maintain
advisory level surf today. This swell will peak today then 
steadily decline through Saturday.

HIZ001-003-006-007-017-029-037-039-040-045-047-270315-
/O.COR.PHFO.SU.Y.0030.000000T0000Z-211127T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
610 AM HST Fri Nov 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf up to 15 to 20 feet today along exposed north 
  facing shores, then steadily declining tonight. Surf up to 10 to
  14 feet today along exposed west facing shores, then steadily 
  declining tonight.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
719 
WHHW40 PHFO 270158
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
358 PM HST Fri Nov 26 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.The northwest swell is beginning to fall as surf lowers to below
advisory levels by Saturday morning.

HIZ001-003-006-007-017-029-037-039-040-045-047-271500-
/O.EXT.PHFO.SU.Y.0030.000000T0000Z-211127T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
358 PM HST Fri Nov 26 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Surf up to 15 feet tonight along exposed north facing
  shores with a steady decline through early Saturday. Surf up to
  12 feet tonight along exposed west facing shores with a steady
  decline through early Saturday.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu 
  and Molokai, and north facing shores of Maui.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
409 
WHHW40 PHFO 271325
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
325 AM HST Sat Nov 27 2021

HIZ001-003-006-007-017-029-037-039-040-045-047-271430-
/O.CAN.PHFO.SU.Y.0030.000000T0000Z-211127T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
325 AM HST Sat Nov 27 2021

...HIGH SURF ADVISORY IS CANCELLED...

The northwest swell has gradually lowered overnight. Therefore,
the High Surf Advisory has been cancelled.

$$

Houston

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 24, 9:51 AM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Nov 24, 9:51 AM HST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
951 AM HST Wed Nov 24 2021

.SYNOPSIS...
Light winds today will lead to afternoon sea breezes with some
clouds and shower development over the interior of the islands.
Trade winds are expected to return overnight through Friday. An
increase in moisture over the eastern end of the state tonight
and tomorrow will boost rainfall there, particularly over windward
Big Island and east Maui. The remainder of the state will remain
on the drier side with some scattered shower through the end of
the week.

&&

.DISCUSSION...
This morning's satellite imagery shows dry conditions across the
state with only a few showers over windward areas. Light winds
this morning should turn into afternoon sea breezes with clouds
and showers developing over interior and leeward areas. Any
showers that do develop will be light to moderate in intensity
today. Moderate trade winds will return tonight and continue
through around Friday.

An area of higher moisture will begin approaching the Big Island
this afternoon and steadily increase overnight tonight into
Thursday. At the same time, a weak upper level low will move over
the Big Island on Thursday will cause the trade wind inversion to
dissipate. This will allow for deeper moisture and should
translate to moderate to locally heavy showers over windward Big
Island and east Maui. Over the rest of the state some passing
showers will be possible on Thursday, but rainfall intensities
will be much lighter than windward areas of Big Island and Maui.

Starting Friday a drier air mass will move into the eastern end
of the state and we should see a drier than normal trade wind
pattern across the state. A front passing north of the state on
Saturday will cause the winds to weaken over the state. Light
northeasterly winds are expected on Saturday with fair weather
conditions. Winds should be light enough for localized sea breezes
by midday Saturday. As this front moves northeast and away from
the state, high pressure will build north of the state on Sunday.
Moderate to locally breezy trade winds could return as early as
Sunday.

&&

.AVIATION...
Light easterly trade winds will allow for modified sea breeze
development late this morning and into the afternoon. Isolated to
to scattered showers will mainly be limited to windward areas and
over the higher terrain. Brief MVFR ceilings and visibility may
accompany this activity, but not expecting anything widespread.

No AIRMETs are currently in effect.

&&

.MARINE...
Surface high pressure is centered far northeast of the area with
a ridge axis extending southwest to a position just north of
Kauai. This places the area in a light to locally moderate trade
wind environment. The stronger winds are around the Big Island
with the lighter winds over the western waters. This overall wind
pattern is expected through Saturday night. A new high will build
in north of the area on Sunday with trade winds expected to
increase across the entire area.

A new northwest swell is expected to gradually fill in later
today, peak on Thursday, then lower slowly Friday and Saturday.
Open ocean swell heights are expected to peak around 8 to 9 feet.
Surf heights are expected to reach low end advisory levels during
the peak of the swell. A High Surf Advisory will likely be issued
later today. Another similar size northwest swell is expected to
fill in Saturday night, peak on Sunday, then lower slowly Monday
and Tuesday. Advisory level surf is likely with this swell as
well.

With trade winds being on the lighter side, short period choppy
surf will be rather small through Saturday with an uptrend
expected beginning Sunday as trade winds increase over and upwind
of the state. South facing shores will only experience small
background swell energy throughout the forecast period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Kino
AVIATION...Thomas
MARINE...Burke

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 9:52 AM HSTSmall Craft AdvisoryHFO30 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.